Schizophrenia.com

What's happens if you stop taking your medicine cold turkey?


#1

Currently I’m on Invega and I was thinking of stopping taking it. What if I can’t get to the clinic in order for them to reduce my dosage?


#2

Stoping meds cold turkey can cause lot of problems, i don’t know all of them but i know tirdive dyskinesia is one of them


#3

If your going to stop meds dont tell the docs. If your on injection get switched to pills then stop and bull ■■■■ them your taking them, play the system. Prepare for the relapse if your going to do it, don’t think you will be fine. One thing I will say is if its just your first episode then take the drugs for 2 years max and wean off them. I was fine without drugs after doing that for almost 5 years until i took some drugs then bam, i was back in the hospital. Now I’m off meds expecting the relapse (expecting relapse for the first time any time soon, as i haven’t expected relapses last times stopping. I’m using all my experiences of relapsing to try and get this one right, it hasn’t started yet but i’m going to try and will never give up. Medication really lowers my quality of life, i’d rather face what it has to throw at me and defend myself against it. **MOST IMPORTANTLY THOUGH IF ITS A FIRST RELAPSE TAKE THE DRUGS FOR 1 AND A HALF TO 2 YEARS,THEN WEAN OFF, YOU STAND YOUR BEST CHANCE OF RECOVEREY ANY MORE THAN THAT AND YOUR MORE ■■■■■■ EACH REALPSE. THE SECOND LAPSE SOME SAY YOUR ■■■■■■ OTHERS SAY THERE IS STILL A VERY SMALL CHANCE OF RECOVER BUT THAT WILL TAKE FIVE YEARS TREATMENT. **


#4

I’ve stopped meds a few times cold turkey now and TD has never effected me. Thats a more long term use effect


#5

Ignore Grumpycat. Lying and “playing the system” won’t help. Work with your team.

Most likely, if you stop taking your meds you’ll get sick again. Why do you want to stop? Isn’t being sane and safe worth the inconvenience?


#6

Thanks for your responses. I want to stop because of the side effects. I still don’t know if I’m going to stop taking meds but I might. My next appt is next Tuesday and I’ll probably talk to the nurse then.


#7

A number of times I have just stopped taking my medications. Now, of course, one would have to fight with me to get me to stop. Presently, I have some idea of the discomfort I can avoid by keeping medications in my system.

Sometimes when I stopped everyone knew what I was doing, and sometimes when I stopped I kept it secret. Each time I stopped it eventually required an emergency admission to a mental hospital. I was treated better, however, when we were all on the same page. That is, doctors and family didn’t like to discover me psychotic and then have to trace back how long it had been since I stopped my medication and didn’t tell anyone.

incidentally, side effects are not always undesirable, and not always dose related. For example, one of the side effects of my antipsychotic is that it lowers blood pressure. That means for me for the last 40 years every time some attractive woman has taken my blood pressure she has looked at the numbers and then looked at me approvingly and said things like, “You must work out,” or, “I can see you take care of yourself.”

Jayster


#8

My psychiatrist told my last year in January to stop meds. It was nightmare going through reductions. Since September I’m on 0.5 flupentixol is Ok but I think I have lots of psychosomatic problems like my period is not regular, I’m cold sweating but my hormones are OK etc. Sometimes I have bad days and taking 1mg, quality of sleeping is much worse I can sleep later I have nights when I can’t sleep. I know something is wrong.
I had one psychosis. On meds since January 2011. Very fast recovered and they change my diagnosis from paranoid schizophrenia to schizophrenia NOS.


Is it okay to quit invega sustenna (117 mg) cold turkey?
#9

Every time I ever stopped meds cold turkey, I’ve ended back in hospital and come out worse then before and lost any improvement I made. It only took about a week or two each time for me to just completely crumble and loose most of my functioning.

When I was younger psychosis was alive and fun and it felt so much better. But as I got a little older psychosis was more horrifying and crippling each time. It doesn’t feel better now. It’s not fun at all.

I have way to much at stake to mess with my meds. Would I like to be off meds? YES. But I’ve been in therapy to cope with some of the symptoms and stress and panic. I’ve been working with my doc to lower my doses little by little over the YEARS. Not weeks,… years. I’ve been cutting my smoking so I can be on lower doses still.


#10

After the second psychosis i had to keep taking them, im not going back to that hell.

Pills are way better than that.


#11

ive had if i remember a total of 3 episodes, and each time i can say it was enjoyable i was alive…but when i came to i was so ■■■■■■ up from the episode my anxiety was through the roof i could feel no emotion, i even felt suicidal…psychosis is nothing to experiment with, it comes at too much a cost…i dont know if i will ever be off my meds but ive been on geodon for a year now and i am feeling well, with minimal side affects…


#12

I’ve heard that if you cut back cold turkey you can have new symptoms happen like voices if you have never heard them before. You need to be weaned off it slowly. When I tried to go off invega I was on 3mg. I cut the pill in half for a week and the next week I stopped. It was not good I started having really bad attacks and felt like I was dying. I get these sometimes but I started having them every other day or three times a day.


#13

when i came off my meds my anxiety went through the roof and my heart rate increased. Then my thoughts go all weird and voices come back. then I get aggressive and at risk of self-harm. I have landed back in hospital several times with stopping various meds. Not a good idea to stop cold turkey. The withdrawal symptoms and sz symptoms come both back.


#14

Good question. I’ve been a long time Risperdal user (3 + years). It’s a drug that I hate to take, as it has given me diabetes and made me gain weight…but it seems to make me level headed. It doesn’t do diddly for my voices though.

Now, when I stop taking Risperdal…I’ll be OK for a few days…then I’ll be hit with an underlying depression…and then it just gets worse (the depressive feeling). It’s not full blown depression, but it’s three quarters there. It really screws you, and you have no choice but to take another pill and go back on the drug.


#15

Same happened with me. When i lowered risperdal from 2mg to 1 after taking for 8yrs. Within a week i start going into depression. I told my pdoc to lower it slowly by .25mg and than 0.50mg but he lowered by 1mg. He told me it doesnt work that way. My idiot doctor plays around with my life, he wants to drug me with high doze so that i will never have psychosis so that he can have a good reputation. We have more chance to recover on being low dose than being on high. Within 8yrs. I have recovered once for 30minutes.


#16

Andy. Did you drink coffee or do any mild to moderate exercise? I ask, because I’m on 2mgs and I drink a cup every day and I try to jog once a week (now, it used to be more). I’m trying to get myself into the gym. I just want to know if I am at risk for diabetes, bc. it runs in my family.


#17

I’m still taking my meds. When I’ve attempted to withdraw, even with supervision or approval from psychiatrist, I was OK for one month. Almost symptom free. Then I began having paranoia more often than usual. I do wonder if its psychologically controllable, I mean it’s paranoia can’t people control that? The intensity of it was, it hit me full force and I couldn’t sleep. I was awake thinking that my brother was inducted into a brainwashing program so as soon as I recognized the paranoia I took the medication. The paranoia went away. I was ok. It’s not a big deal to take medication. I’m just confused over some major things: that is the fact that I was compliant and yet I was still being conditioned to accept things that weren’t true. I don’t know if the counselor was doing it due to being untrained or not. I was told I would have false memories, which I have never experienced as a symptom. I’m pretty sure I ONLY have Bipolar with mild psychotic features.


#18

I came to conclusion that my false memories are due to risperdal. Before i was put on med and living with delusion, i never had false memories. Now with med i have, especially when i reduce the med. thats one thing i am afraid to switch meds. False memories are similar to delusion, the only thing separates one from another is with false memories i ask around to find out if its true or not. But its hard not to believe it. How can someone not believe with his memories.


#19

Once I stopped meds cold turkey,and had problems afterward


#20

I never had a problem going off meds…in fact nowadays I just take olanzapine on a need only basi